Minnesota, 2021

Blizzard in Minnesota, December 5 to 6, 2021

December 5 to 6, 2021 · NWS FGF · 6 events in 6 counties and zones

Accumulating snowfall upwards of 6 inches combined with strong north winds to create blizzard conditions within the Red River Valley. Near-blizzard conditions were experienced to the east of the Valley.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Accumulating snowfall upwards of 6 inches combined with strong north winds to create blizzard conditions within the Red River Valley. Near-blizzard conditions were experienced to the east of the Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 5, 3:24 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 5, 3:24 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
324 PM CST Sun Dec 5 2021

.SHORT TERM...(This evening through Monday night)
Issued at 256 PM CST Sun Dec 5 2021

Low pressure at 20z east of Fargo and just southwest of Detroit
Lakes moving east. Upper low just east of Grand Forks. There will
continue to be light snow around the upper low as it moves east
with light snow ending in RRV by mid evening and in the far east
after midnight. Seeing winds turning north in the RRV and E ND at
mid aftn with gusts into the 25-30 kt range.

Question remains blizzard potential. Blowing snow model has 60
percent chance of vsbys to 1/2SM in the mid RRV 00z-04z. Max winds
low level reach 40 kts for mixing per soundings but as 930 mb and
below cool there remains a steep inversion and warm layer up thru
850 mb this evening and the 850 mb layer doesnt cool until
overnight. But by then the mixed layer winds are not as strong. So
if there is a time when the colder air first comes in and low
level winds are 40 kts is when blizzard conditions are most likely
and this would look to be 04-05z. So a 1-3 hour period of
widespread vsbys 1/4sm or less seem at least possible (50 percent
chance). At the time of this snow is not expected to be falling.
However will need to watch arctic front as some light snow is
progged with it into central ND and there is light snow upstream
near Brandon and thru SW Manitoba.

Net result of all this is the office consensus to continue winter
storm warning. Main snow is done, but impacts from still falling
snow combined with wind warrants keeping warning thru valid time
of 06z. If conditions are worse and more widespread, then
blizzard warnings can be issued (40 percent chance of that
happening).

Very cold overnight and wind chills drop into the -25 to -35F
range by 09z-14z in NE ND, nrn RRV. Wind chill advisories likely
needed but will hold until this storm event is done.

Cold day Monday with highs single digits above.

.LONG TERM...(Tuesday through Sunday)
Issued at 256 PM CST Sun Dec 5 2021

.LONG TERM...(Tuesday through Saturday)

Overview...

Aside from a chance for light snow in the north on Thursday and in
the south on Friday, impactful weather is not anticipated throughout
the remainder of the long term period. Otherwise, a gradual warming
trend will be the story for the week ahead into next weekend.

Discussion...

Synoptically, northwesterly flow aloft looks to continue through
midweek. At the surface, this flow pattern will be accompanied by
generally quiet weather and a gradual warming trend. While Tuesday
is expected to remain cold with highs in the teens, with southerly
return flow inching into the region, warmer, near normal,
temperatures are anticipated moving into Wednesday. A quick moving
shortwave and its attendant cold front may introduce a glancing blow
of light snow to portions of the northern forecast area on Thursday.
Ensemble guidance is in varied agreement on this solution and as a
result, we are looking at a roughly 20-30% chance for some light
snow with this system. Following this system, ensemble guidance is
picking up on an upper trough that looks to traverse the central
Plains. While main impacts should remain to the south of the
forecast area, some light snow impacts cannot be ruled out for those
south of the I-94 corridor on Friday. However, confidence in the
exact track of this trough and its precipitation impacts is low at
this time. As the main upper trough exits the region, zonal flow
looks to take its place. This will lead to yet another quiet pattern
with varying degrees of gradual warming moving into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1216 PM CST Sun Dec 5 2021

Varying vsbys in the 1/2 to 3SM range thru the evening with
ceilings mostly in the 1000-2000 ft agl range. Winds east turning
more northeast then north thru the aftn/eve with gusts 30 kts plus
in E ND/RRV this evening.  Overall better conditions by 12z Mon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until midnight CST tonight for NDZ038-
     049-052-053.

     Winter Storm Warning until midnight CST tonight for NDZ006>008-
     014>016-024-026>030-039-054.

MN...Winter Weather Advisory until midnight CST tonight for
     MNZ029>031-040.

     Winter Storm Warning until midnight CST tonight for MNZ001>009-
     013>017-022>024-027-028-032.

SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...Riddle
Hazardous weather outlook, Dec 5, 2:24 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
224 PM CST Sun Dec 5 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-062030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
224 PM CST Sun Dec 5 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Light snow will taper off thru the evening. Winds will turn more
northerly this afternoon and night over eastern North Dakota into
the Red River valley with gusts over 40 mph this evening. Blowing
snow will increase with pockets of near blizzard conditions in
northeastern North Dakota and the north and central Red River
valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

dtr

In the hours before

Local storm report, Dec 5, 12:23 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1223 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       GRAND FORKS             47.92N 97.07W
12/05/2021  M7.0 INCH        GRAND FORKS        ND   OFFICIAL NWS OBS

0930 AM     HEAVY SNOW       DEVILS LAKE             48.11N 98.87W
12/05/2021  E8.0 INCH        RAMSEY             ND   PUBLIC

1130 AM     HEAVY SNOW       2 S LAVINIA             47.48N 94.81W
12/05/2021  E8.5 INCH        BELTRAMI           MN   EMERGENCY MNGR

&&
Local storm report, Dec 5, 12:43 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1243 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             4 WNW OTTERTAIL         46.45N 95.63W
12/05/2021  E5.8 INCH        OTTER TAIL         MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1145 AM     HEAVY SNOW       PARK RAPIDS             46.92N 95.06W
12/05/2021  E6.0 INCH        HUBBARD            MN   PUBLIC

            UPDATED TOTAL. REPORT RECEIVED VIA FACEBOOK.

1115 AM     HEAVY SNOW       HATTON                  47.64N 97.46W
12/05/2021  E8.0 INCH        TRAILL             ND   PUBLIC

            UPDATED TOTAL. REPORT RECEIVED VIA FACEBOOK.

&&
Local storm report, Dec 5, 2:06 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
206 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             WAHPETON                46.27N 96.61W
12/05/2021  E4.0 INCH        RICHLAND           ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1245 PM     SNOW             NEVIS                   46.97N 94.84W
12/05/2021  E4.8 INCH        HUBBARD            MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1230 PM     HEAVY SNOW       4 N OTTERTAIL           46.49N 95.56W
12/05/2021  M5.7 INCH        OTTER TAIL         MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1200 PM     HEAVY SNOW       HALSTAD                 47.35N 96.82W
12/05/2021  E6.0 INCH        NORMAN             MN   PUBLIC

1245 PM     HEAVY SNOW       1 E MENAHGA             46.75N 95.08W
12/05/2021  E6.0 INCH        WADENA             MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0115 PM     HEAVY SNOW       1 E DETROIT LAKES       46.81N 95.82W
12/05/2021  E6.0 INCH        BECKER             MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1125 AM     HEAVY SNOW       7 N LAKE GEORGE         47.30N 94.99W
12/05/2021  M9.5 INCH        HUBBARD            MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1100 AM     HEAVY SNOW       FISHER                  47.80N 96.80W
12/05/2021  M9.7 INCH        POLK               MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0145 PM     HEAVY SNOW       2 S LAVINIA             47.48N 94.81W
12/05/2021  E11.5 INCH       BELTRAMI           MN   EMERGENCY MNGR

            UPDATED TOTAL.

0145 PM     HEAVY SNOW       1 S SOLWAY              47.51N 95.13W
12/05/2021  E14.0 INCH       BELTRAMI           MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

&&
Local storm report, Dec 5, 2:13 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
213 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             5 W MAIDA               49.00N 98.47W
12/05/2021  E2.0 INCH        CAVALIER           ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1100 AM     SNOW             ROOSEVELT               48.80N 95.10W
12/05/2021  E2.0 INCH        ROSEAU             MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0700 AM     SNOW             LANCASTER               48.86N 96.80W
12/05/2021  M2.4 INCH        KITTSON            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION LNCM5 LANCASTER MN.

0700 AM     SNOW             4 WNW PISEK             48.33N 97.80W
12/05/2021  M3.0 INCH        WALSH              ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION LNKN8 LANKIN ND 6 E.

0815 AM     SNOW             4 SSE AVERILL           46.92N 96.50W
12/05/2021  E3.0 INCH        CLAY               MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0830 AM     SNOW             CAVALIER                48.80N 97.62W
12/05/2021  E3.0 INCH        PEMBINA            ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0900 AM     SNOW             ROCHERT                 46.86N 95.69W
12/05/2021  E3.0 INCH        BECKER             MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0915 AM     SNOW             PARK RIVER              48.39N 97.74W
12/05/2021  E3.0 INCH        WALSH              ND   PUBLIC

1000 AM     SNOW             ASHBY                   46.09N 95.82W
12/05/2021  E3.0 INCH        GRANT              MN   PUBLIC

0615 AM     SNOW             TENSTRIKE               47.66N 94.68W
12/05/2021  E3.3 INCH        BELTRAMI           MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0730 AM     SNOW             3 ENE RICHWOOD          47.00N 95.77W
12/05/2021  M3.3 INCH        BECKER             MN   COCORAHS

            COCORAHS STATION MN-BK-19 CALLAWAY 7.0 E.

0810 AM     SNOW             SABIN                   46.78N 96.66W
12/05/2021  M3.4 INCH        CLAY               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION SBNM5 SABIN MN.

0604 AM     SNOW             5 W DUNVILLA            46.66N 96.11W
12/05/2021  M3.5 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-6 PELICAN RAPIDS MN
            6.3 NNW.

0700 AM     SNOW             1 WSW LIDGERWOOD        46.07N 97.17W
12/05/2021  M3.5 INCH        RICHLAND           ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION LGRN8 LIDGERWOOD ND.

0750 AM     SNOW             4 SE WESTBURY           46.89N 95.84W
12/05/2021  M3.5 INCH        BECKER             MN   COCORAHS

            COCORAHS STATION MN-BK-10 DETROIT LAKES MN
            5.7 N.

0815 AM     SNOW             RED LAKE FALLS          47.89N 96.27W
12/05/2021  E3.5 INCH        RED LAKE           MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0700 AM     SNOW             LISBON                  46.43N 97.68W
12/05/2021  M3.7 INCH        RANSOM             ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION LISN8 LISBON ND.

0920 AM     SNOW             THIEF RIVER FALLS       48.11N 96.18W
12/05/2021  E3.8 INCH        PENNINGTON         MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0700 AM     SNOW             4 SSE BATTLE LAKE       46.24N 95.70W
12/05/2021  M3.8 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-36 BATTLE LAKE MN 3.3
            SSE.

0607 AM     SNOW             MOORHEAD                46.86N 96.76W
12/05/2021  M4.0 INCH        CLAY               MN   BROADCAST MEDIA

0700 AM     SNOW             SEBEKA                  46.63N 95.08W
12/05/2021  M4.0 INCH        WADENA             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION SEBM5 SEBEKA MN.

0730 AM     SNOW             1 S BRIARWOOD           46.77N 96.80W
12/05/2021  M4.0 INCH        CASS               ND   COCORAHS

            COCORAHS STATION ND-CS-68 FARGO ND 7.2 S.

0800 AM     SNOW             2 N OTTERTAIL LAKE      46.43N 95.67W
12/05/2021  E4.0 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-13 RICHVILLE MN 5.8
            SSW.

0800 AM     SNOW             TWIN VALLEY             47.26N 96.26W
12/05/2021  M4.0 INCH        NORMAN             MN   COCORAHS

            COCORAHS STATION MN-NR-1 TWIN VALLEY MN 0.1
            NE.

0950 AM     SNOW             DRAYTON                 48.56N 97.18W
12/05/2021  E4.0 INCH        PEMBINA            ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0145 PM     SNOW             WAHPETON                46.27N 96.61W
12/05/2021  E4.0 INCH        RICHLAND           ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0600 AM     SNOW             2 NNE MOORHEAD          46.89N 96.75W
12/05/2021  M4.2 INCH        CLAY               MN   COCORAHS

            COCORAHS STATION MN-CY-1 MOORHEAD MN 2.0 N.

0700 AM     SNOW             1 NW PRAIRIE ROSE       46.83N 96.85W
12/05/2021  E4.5 INCH        CASS               ND   COCORAHS

            COCORAHS STATION ND-CS-1 WEST FARGO ND 3.8
            SSE.

0700 AM     SNOW             1 NE PEMBINA            48.97N 97.24W
12/05/2021  M4.5 INCH        PEMBINA            ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION PBAN8 PEMBINA ND.

0830 AM     SNOW             CASSELTON               46.90N 97.21W
12/05/2021  E4.5 INCH        CASS               ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1045 AM     SNOW             PLUMMER                 47.92N 96.04W
12/05/2021  E4.5 INCH        RED LAKE           MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1100 AM     SNOW             FARGO                   46.88N 96.82W
12/05/2021  M4.6 INCH        CASS               ND   BROADCAST MEDIA

            SOUTH FARGO NEAR I29 AND 52ND AVE.

1245 PM     SNOW             NEVIS                   46.97N 94.84W
12/05/2021  E4.8 INCH        HUBBARD            MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0632 AM     SNOW             FARGO                   46.88N 96.82W
12/05/2021  M4.8 INCH        CASS               ND   BROADCAST MEDIA

            SOME DRIFTING OCCURRING.

0830 AM     SNOW             2 SW VALLEY CITY        46.90N 98.04W
12/05/2021  E5.0 INCH        BARNES             ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0930 AM     SNOW             1 SSW NEW YORK MILLS    46.51N 95.38W
12/05/2021  M5.3 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION NYMM5 NEW YORK MILLS
            MN.

0500 AM     SNOW             5 SSW BLABON            47.34N 97.83W
12/05/2021  M5.5 INCH        STEELE             ND   COCORAHS

            COCORAHS STATION ND-ST-3 HOPE ND 5.4 WNW.

0700 AM     SNOW             3 NNW LAKE GEORGE       47.25N 95.01W
12/05/2021  E5.5 INCH        HUBBARD            MN   COCORAHS

            COCORAHS STATION MN-HB-6 LAPORTE 12.0 W.

0700 AM     SNOW             6 NNE FERGUS FALLS      46.35N 96.01W
12/05/2021  M5.5 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-16 FERGUS FALLS MN
            5.6 NNE.

1230 PM     HEAVY SNOW       4 N OTTERTAIL           46.49N 95.56W
12/05/2021  M5.7 INCH        OTTER TAIL         MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1230 PM     SNOW             4 WNW OTTERTAIL         46.45N 95.63W
12/05/2021  E5.8 INCH        OTTER TAIL         MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0520 AM     HEAVY SNOW       1 SSW OTTERTAIL         46.42N 95.57W
12/05/2021  M6.0 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION OTTM5 OTTERTAIL MN.

0800 AM     HEAVY SNOW       DEER CREEK              46.39N 95.32W
12/05/2021  M6.0 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-42 DEER CREEK 0.1
            WNW.

0800 AM     HEAVY SNOW       FRAZEE                  46.73N 95.70W
12/05/2021  E6.0 INCH        BECKER             MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0800 AM     HEAVY SNOW       3 E VESELEYVILLE        48.33N 97.50W
12/05/2021  E6.0 INCH        WALSH              ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0830 AM     HEAVY SNOW       2 S SOLWAY              47.49N 95.12W
12/05/2021  M6.0 INCH        BELTRAMI           MN   COCORAHS

            COCORAHS STATION MN-BM-14 SOLWAY MN 2.1 S.

1145 AM     HEAVY SNOW       PARK RAPIDS             46.92N 95.06W
12/05/2021  E6.0 INCH        HUBBARD            MN   PUBLIC

            UPDATED TOTAL. REPORT RECEIVED VIA FACEBOOK.

1200 PM     HEAVY SNOW       HALSTAD                 47.35N 96.82W
12/05/2021  E6.0 INCH        NORMAN             MN   PUBLIC

1245 PM     HEAVY SNOW       1 E MENAHGA             46.75N 95.08W
12/05/2021  E6.0 INCH        WADENA             MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0115 PM     HEAVY SNOW       1 E DETROIT LAKES       46.81N 95.82W
12/05/2021  E6.0 INCH        BECKER             MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0800 AM     HEAVY SNOW       WADENA                  46.44N 95.13W
12/05/2021  E7.0 INCH        WADENA             MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0800 AM     HEAVY SNOW       VERNDALE                46.40N 95.01W
12/05/2021  E7.0 INCH        WADENA             MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0800 AM     HEAVY SNOW       5 NE BECIDA             47.40N 95.00W
12/05/2021  E7.0 INCH        HUBBARD            MN   PUBLIC

            ESTIMATED BETWEEN 6 AND 8 INCHES. REPORT
            RECEIVED VIA FACEBOOK.

0900 AM     HEAVY SNOW       PORTLAND                47.50N 97.37W
12/05/2021  M7.0 INCH        TRAILL             ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0900 AM     HEAVY SNOW       3 NE EBRO               47.52N 95.49W
12/05/2021  E7.0 INCH        CLEARWATER         MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0930 AM     HEAVY SNOW       HILLSBORO               47.40N 97.06W
12/05/2021  E7.0 INCH        TRAILL             ND   PUBLIC

            REPORT FROM PUBLIC RELAYED VIA BROADCAST
            MEDIA.

1015 AM     HEAVY SNOW       GRAND FORKS AFB         47.96N 97.38W
12/05/2021  E7.0 INCH        GRAND FORKS        ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1200 PM     HEAVY SNOW       GRAND FORKS             47.92N 97.07W
12/05/2021  M7.0 INCH        GRAND FORKS        ND   OFFICIAL NWS OBS

0730 AM     HEAVY SNOW       2 SSW MENTOR            47.67N 96.17W
12/05/2021  E8.0 INCH        POLK               MN   COCORAHS

            COCORAHS STATION MN-PK-15 MENTOR MN 2.5 SSW.

0800 AM     HEAVY SNOW       NIAGARA                 48.00N 97.87W
12/05/2021  E8.0 INCH        GRAND FORKS        ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0900 AM     HEAVY SNOW       1 N THOMPSON            47.79N 97.11W
12/05/2021  E8.0 INCH        GRAND FORKS        ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0930 AM     HEAVY SNOW       DEVILS LAKE             48.11N 98.87W
12/05/2021  E8.0 INCH        RAMSEY             ND   PUBLIC

1115 AM     HEAVY SNOW       HATTON                  47.64N 97.46W
12/05/2021  E8.0 INCH        TRAILL             ND   PUBLIC

            UPDATED TOTAL. REPORT RECEIVED VIA FACEBOOK.

0830 AM     HEAVY SNOW       FOSSTON                 47.58N 95.75W
12/05/2021  E8.5 INCH        POLK               MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0830 AM     HEAVY SNOW       GRAND FORKS             47.92N 97.07W
12/05/2021  M8.5 INCH        GRAND FORKS        ND   NWS EMPLOYEE

            FAR SOUTHEAST GRAND FORKS.

0850 AM     HEAVY SNOW       1 NW SHEVLIN            47.54N 95.27W
12/05/2021  E8.5 INCH        CLEARWATER         MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0940 AM     HEAVY SNOW       EAST GRAND FORKS        47.93N 97.02W
12/05/2021  E8.5 INCH        POLK               MN   PUBLIC

            NORTHERN END OF EAST GRAND FORKS. REPORT
            RECEIVED VIA FACEBOOK.

1015 AM     HEAVY SNOW       1 S FOSSTON             47.57N 95.75W
12/05/2021  E8.5 INCH        POLK               MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0900 AM     HEAVY SNOW       2 SW DEVILS LAKE        48.09N 98.90W
12/05/2021  E9.0 INCH        RAMSEY             ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0700 AM     HEAVY SNOW       LARIMORE                47.91N 97.62W
12/05/2021  M9.3 INCH        GRAND FORKS        ND   COCORAHS

            COCORAHS STATION ND-GF-23 LARIMORE ND 0.4
            SE.

0915 AM     HEAVY SNOW       ELDRED                  47.68N 96.78W
12/05/2021  E9.5 INCH        POLK               MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1125 AM     HEAVY SNOW       7 N LAKE GEORGE         47.30N 94.99W
12/05/2021  M9.5 INCH        HUBBARD            MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1100 AM     HEAVY SNOW       FISHER                  47.80N 96.80W
12/05/2021  M9.7 INCH        POLK               MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

1030 AM     HEAVY SNOW       CROOKSTON               47.77N 96.61W
12/05/2021  E10.5 INCH       POLK               MN   PUBLIC

            MULTIPLE REPORTS FROM FACEBOOK IN CROOKSTON
            RANGING FROM 10 TO 11 INCHES.

0850 AM     HEAVY SNOW       5 SW ERSKINE            47.61N 96.09W
12/05/2021  E11.0 INCH       POLK               MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

0145 PM     HEAVY SNOW       2 S LAVINIA             47.48N 94.81W
12/05/2021  E11.5 INCH       BELTRAMI           MN   EMERGENCY MNGR

            UPDATED TOTAL.

1000 AM     HEAVY SNOW       4 SW TOLNA              47.79N 98.50W
12/05/2021  E12.0 INCH       NELSON             ND   PUBLIC

0145 PM     HEAVY SNOW       1 S SOLWAY              47.51N 95.13W
12/05/2021  E14.0 INCH       BELTRAMI           MN   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

&&
Local storm report, Dec 5, 3:35 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY SNOW       MCVILLE                 47.77N 98.18W
12/05/2021  E8.0 INCH        NELSON             ND   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
December 5, 6:04 PM CST to December 6, 3:00 AM CST
Where
Kittson forecast zone
Reported by
AWOS
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

As heavy snow began to taper off, winds began gusting from 40 to 55 mph, with visibility frequently below 1/4 mile from late evening into the overnight hours.

Blizzard, West Marshall

When
December 5, 6:04 PM CST to December 6, 3:00 AM CST
Where
West Marshall forecast zone
Reported by
AWOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

As heavy snow began to taper off, winds began gusting from 40 to 55 mph, with visibility frequently below 1/4 mile from late evening into the overnight hours.

Blizzard, West Polk

When
December 5, 6:04 PM CST to December 6, 3:00 AM CST
Where
West Polk forecast zone
Reported by
AWOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

As heavy snow began to taper off, winds began gusting from 40 to 55 mph, with visibility frequently below 1/4 mile from late evening into the overnight hours.

Blizzard, Norman

When
December 5, 6:04 PM CST to December 6, 3:00 AM CST
Where
Norman forecast zone
Reported by
AWOS
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

As heavy snow began to taper off, winds began gusting from 40 to 55 mph, with visibility frequently below 1/4 mile from late evening into the overnight hours.

Blizzard, Clay

When
December 5, 6:04 PM CST to December 6, 3:00 AM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

As heavy snow began to taper off, winds began gusting from 40 to 55 mph, with visibility frequently below 1/4 mile from late evening into the overnight hours.

Blizzard, Wilkin

When
December 5, 9:46 PM CST to December 6, 6:00 AM CST
Where
Wilkin forecast zone
Reported by
AWOS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

As heavy snow began to taper off, winds began gusting from 40 to 55 mph, with visibility frequently below 1/4 mile from late evening into the overnight hours.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000409, 1000410, 1000411, 1000412, 1000413, 1000414.